Customize your JAMA Network experience by selecting one or more topics from the list below.
Diode laser cyclophotocoagulation is increasingly used in the treatment
of refractory glaucoma1,2 due
to its simplicity of use and effectiveness. Complications include iritis,
hyphema, pupillary distortion,3 staphyloma
formation,3 scleral perforation,4 and phthisis bulbi.1 We
report a case of lens subluxation following transscleral cyclodiode laser
Report of a Case
A 61-year-old woman with hypermetropia came to the eye casualty with
a 3-week history of reduced vision (hand movements) in her left eye due to
neovascular glaucoma secondary to central retinal vein occlusion. Her fellow
eye was normal. She underwent argon laser panretinal photocoagulation twice,
with no regression of rubeosis. Because the cornea showed signs of early decompensation
due to persistently raised intraocular pressure (IOP), transscleral cyclodiode
laser was performed. The standard probe (quartz G-probe attachment of the
Iris medical-Oculight SLx diode laser; Iris Medical Instruments Inc, Mountain
View, Calif) was used for 15 applications of 1.5 seconds' duration and 2 W
each (popping noise was noted) along the inferior half of the ciliary body.
The IOP remained raised and laser treatment was repeated with settings of
2.5 to 3 W, each of 1.5 seconds' duration, to a total of 2 treatments superiorly
and 2 inferiorly (80 laser burns) during a 6-month period. No blood or pigment
was noted on the probe during any treatments. There was no history of ocular
trauma at any time.
Following the fourth application, the IOP was well controlled without
treatment and the cornea was clear. Seven weeks after the last laser treatment,
the patient was found to have a 180° superior zonular dehiscence and lens
subluxation inferonasally (Figure 1),
with vitreous prolapse into the anterior chamber. The limbal sclera was then
noted to be thinned superiorly and inferonasally. There were no signs of phacolytic
glaucoma or persistent uveitis.
subluxation of the crystalline lens inferonasally.
Transscleral diode cyclophotocoagulation is an effective and popular
method of management of glaucoma that is unresponsive to conventional treatment.
Its IOP-lowering effect is due to coagulation necrosis of the ciliary epithelium.
Laser treatment can be performed in a contact or noncontact mode but the former
has better scleral transmission and thus uses less energy.1 Owing
to the rarity of severe adverse effects, repeated use of this treatment is
Staphyloma formation,3 scleral perforation,4 and phthisis bulbi caused by scarring of the angle
structures3 are recognized complications
but lens subluxation following contact cyclodiode has not been reported to
our knowledge. Our patient did not have preexisting risk factors, ie, zonule
weakness and scleral thinning. Laser treatment was repeated to reduce IOP
and prevent bullous keratopathy. Zonular dehiscence and lens subluxation presumably
occurred because of laser-induced damage of the ciliary body and zonules.
At the time of this report, since our patient has no useful vision in
this eye, isolated lens subluxation has not caused her significant problems.
However, diode laser is used to treat glaucoma in eyes with good vision. Where
repeated treatments are necessary, the patient should be warned of the risk
of lens subluxation and secondary complications, such as pupil block, corneal
touch, phacolytic glaucoma, and uveitis. Avoiding contact laser in patients
with zonular abnormality and scleral thinning has been recommended.4 If absolutely necessary, lower energy should be
used and care should be taken to avoid pathologic areas.
Corresponding author and reprints: Veena J. Rao, FRCS, DO, Department
of Ophthalmology, Royal Victoria Infirmary, Newcastle-upon-Tyne, England,
NE1 4LP (e-mail: email@example.com).
Rao VJ, Dayan M. Lens subluxation Following Contact Transscleral Cyclodiode. Arch Ophthalmol. 2002;120(10):1393–1394. doi:
Monkeypox Resource Center